Tornadoes · United States · Illinois · 2013

EF0 tornado, Mulkeytown, Illinois, January 29, 2013

This EF0 tornado ran 0.6 miles across Franklin County on January 29, 2013, touching down at 9:38 PM CST and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
January 29, 2013
Touchdown
9:38 PM CST (03:38 UTC)
Lifted
9:39 PM CST (03:39 UTC)
On the ground
1 minutes
Path length
0.6 miles (0.9 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Franklin County
Touchdown point
37.970, -89.110
Lift-off point
37.976, -89.103
Record number
1301292138-01

The damage survey

1 damage points were recorded along this path by NWS PAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.

  • Two spotters eyewitnessed a brief tornado touchdown along Highway 14 near Old Du Quoin, about 1/4 mile east of the Franklin/Perry county line. Winds were estimated at 85 mph. No damage was reported with the tornado, partly because this stretch of road was devoid of trees and power lines. The tornaoo was estimated to be on the ground for about 1/2 mile and was about 75 yards wide.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A line of thunderstorms intensified as it moved east from Missouri. The storms increased as they moved into slightly more unstable air associated with a strengthening low level jet. The storms were aided by the approach of a strong upper level trough. Despite weak instability, winds of 90 knots in the lowest 3 kilometers coupled with extreme shear values resulted in damaging winds and isolated tornadoes with the strongest storms. Ahead of the thunderstorms, strong southerly gradient winds gusted up to 55 mph in spots. A wind gust to 53 mph was measured in Hamilton County ahead of the storms.

Two spotters eyewitnessed a brief tornado touchdown along Highway 14 near Old Du Quoin, about 1/4 mile east of the Franklin/Perry county line. Winds were estimated at 85 mph. No damage was reported with the tornado, partly because this stretch of road was devoid of trees and power lines.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

14 minutes of warning. NWS PAH issued a tornado warning for this county at 03:24 UTC, 14 minutes before the tornado touched down, in force until 04:00 UTC.

The county was under a tornado watch, issued at 01:15 UTC and running to 04:34 UTC.

Issued (UTC)ExpiredProductOffice
18:00 UTC07:45 UTCWind AdvisoryPAH
01:15 UTC04:34 UTCTornado WatchPAH
03:13 UTC03:45 UTCSevere Thunderstorm WarningPAH
03:24 UTC04:00 UTCTornado WarningPAH
03:38 UTC04:15 UTCTornado WarningPAH
03:43 UTC04:15 UTCSevere Thunderstorm WarningPAH
04:02 UTC04:30 UTCSevere Thunderstorm WarningPAH

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:54 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Jan 29, 8:30 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jan 29, 8:30 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
830 PM CST TUE JAN 29 2013

.UPDATE...
ISSUED AT 830 PM CST TUE JAN 29 2013

SEVERE SQUALL LINE WAS BEGINNING TO TAKE SHAPE OVER SE MISSOURI AS
OF 0215Z. SOME WIND DAMAGE WAS REPORTED IN THE OZARK FOOTHILLS NEAR
DONIPHAN...AND KFAM REPORTED A WIND GUST TO 49 KNOTS ABOUT 02Z.

RUC MODEL INDICATES 850 MB WINDS HAVE INCREASED TO NEAR 70 KNOTS AS
EXPECTED OVER SE MISSOURI...AND THIS LOW LEVEL JET WILL SHIFT ACROSS
THE LOWER OHIO VALLEY AROUND 06Z. FORECAST IS BASICALLY ON TRACK.
SQUALL LINE WITH DAMAGING WINDS AND ISOLATED TORNADOES WILL CONTINUE
QUICKLY EAST ACROSS THE FORECAST AREA OVERNIGHT...EXITING TO THE
EAST OF OUR FORECAST AREA BY 10Z.

IT HAS BEEN NOTED THAT SURFACE WINDS HAVE BACKED INTO THE SOUTHEAST
THIS EVENING...ENHANCING LOW LEVEL HELICITY AND CORRESPONDING
TORNADO POTENTIAL.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
ISSUED AT 302 PM CST TUE JAN 29 2013

SEVERE CONVECTIVE POTENTIAL IS THE MAIN CONCERN FOR TONIGHT. LOW
LEVEL JET IS ONLY JUST GETTING CRANKED UP THIS AFTERNOON. 850 MB
WINDS ARE FORECAST BY NEARLY ALL MODELS TO INCREASE TO 70 TO 80
KNOTS OVER SE MISSOURI THIS EVENING. THE LOW LEVEL JET WILL THEN
SHIFT EAST ACROSS THE LOWER OHIO VALLEY AROUND 06Z. THIS IS ABOUT
AS STRONG AS LOW LEVEL WIND FIELDS GET AROUND THIS AREA. ABOUT THE
SAME TIME THE LOW LEVEL JET DEVELOPS THIS EVENING...SLIGHTLY
BETTER MOISTURE AND INSTABILITY WILL SURGE NORTH FROM ARKANSAS.
THE ENVIRONMENT WILL BE FAVORABLE FOR SOME INTENSIFICATION OF THE
ONGOING ACTIVITY OVER WESTERN MISSOURI AS IT REACHES OUR AREA. SPC
DAY 1 OUTLOOK CONTAINS MORE DETAILS ON SPECIFIC EVOLUTION OF THE
STORMS AND POTENTIAL STORM STRUCTURES. SPS AND HWO BOTH CONTAIN A
SYNOPSIS OF THE SEVERE WEATHER TIMING AND POTENTIAL HAZARDS.

THE PROGRESSIVE NATURE OF THE SYSTEM SHOULD LIMIT RAINFALL
POTENTIAL TO MAINLY UNDER 2 INCHES. RAINFALL RATES WILL BE LOCALLY
VERY HEAVY...WHICH COULD LEAD TO ISOLATED FLOODING PROBLEMS IN THE
TYPICAL POOR DRAINAGE AREAS. THIS WILL BE HANDLED IN ADVISORY AND
STATEMENT PRODUCTS.

GRADIENT WINDS WILL REMAIN A CONCERN. PLENTY OF BREAKS IN THE
OVERCAST HAVE DEVELOPED OVER SOUTHERN ILLINOIS EXTENDING SOUTH
DOWN THE MISSISSIPPI VALLEY. THE INCREASED SOLAR HEATING HAS
CAUSED SOME MIXING DOWN OF STRONGER WINDS...WITH A PEAK WIND OF 39
KNOTS AT KCGI EARLY THIS AFTERNOON. AS THE LOW LEVEL JET DEVELOPS
THIS EVENING...EXPECT SURFACE GUSTS TO REMAIN NEAR ADVISORY
CRITERIA.

THE COLD FRONT WILL SWEEP EAST ACROSS THE KPAH/KEVV AREAS IN THE
06Z TO 09Z TIME FRAME...EXITING OUR AREA BY 12Z. MUCH STEEPER LOW
LEVEL LAPSE RATES AND STRONGER MIXING WILL OCCUR BEHIND THE FRONT.
THIS WILL MAXIMIZE WIND GUST POTENTIAL. WILL ALLOW THE WIND
ADVISORY TO CONTINUE INTO WEDNESDAY...EVEN THOUGH LOW LEVEL WIND
SPEEDS APPEAR VERY MARGINAL FOR AN ADVISORY BEHIND THE FRONT.

TEMPS WILL FALL SLOWLY ON WEDNESDAY BEHIND THE FRONT. SOME
LINGERING RAIN IS POSSIBLE...MAINLY IN THE MORNING. THE COLD AIR
WILL CONTINUE TO INFILTRATE THE AREA WEDNESDAY NIGHT...WITH TEMPS
RETURNING TO NEAR NORMAL LEVELS. PARTIAL CLEARING IS EXPECTED
WEDNESDAY NIGHT...AND WINDS WILL REMAIN RATHER GUSTY.

.LONG TERM /THURSDAY THROUGH TUESDAY/...
ISSUED AT 316 PM CST TUE JAN 29 2013

A MOISTURE STARVED SECONDARY COLD FRONT WILL MOVE THROUGH THE QUAD
STATE REGION THURSDAY AFTERNOON AND EVENING. MOST OF THE MODELS DO
NOT GENERATE ENOUGH LIFT OR MOISTURE FOR MUCH IN THE WAY OF PRECIP
UNTIL THE FRONT CLEARS THE AREA. HOWEVER...WILL LEAVE A SMALL
MENTION OF SOME VERY LIGHT SNOW OVER NWRN KY AND SW IN JUST IN CASE.
SHOULD BE LITTLE TO NO IMPACTS THO...

A RATHER IMPRESSIVE BUT SHORT LIVED COLD BLAST WILL OCCUR ON
THURSDAY NIGHT AND FRIDAY...AS 850 MB TEMPS FALL TO BETWEEN MINUS 8
AND MINUS 15...DEPENDING ON MODEL OF CHOICE. SURFACE HIGHS ARE
LIKELY TO REMAIN MAINLY IN THE 20S ON FRIDAY...EVEN WITH FULL SUN.
MORNING LOWS WILL BEGIN IN THE TEENS FOR THE MOST PART.

RETURN FLOW OF MILDER AIR WILL OCCUR ON FRIDAY NIGHT...BEFORE A
RELATIVELY WEAK COLD FRONT PASSES ON SATURDAY. THIS MAY BRING SOME
SCT LIGHT RAINS TO S AREAS...WITH LIGHT RAIN OR SNOW POSSIBLE
FARTHER N/E...ESP SW IN AND THE NRN PENNYRILE OF WRN KY. THE DRIER
AIR FOLLOWING THIS SYSTEM SUNDAY WILL NOT BE OF CANADIAN
ORIGIN...HENCE NOT NEARLY AS COLD AS THE THU/FRI AIR.

&&

.AVIATION...
ISSUED AT 642 PM CST TUE JAN 29 2013

SHOWERS AND STORMS WILL OVERSPREAD THE TAF SITES THIS EVENING. HIGH
WIND GUSTS AND HEAVY RAIN WILL ACCOMPANY THESE STORMS. AREAS OF
LIGHT SHOWERS DEVELOPED WELL AHEAD OF THE MAIN AREA OF STORMS...AND
THESE WILL CONTINUE TO AFFECT KCGI. THE COLD FRONT RESPONSIBLE FOR
THE STORMS WILL CROSS THE TAF SITES IN THE 08Z TO 11Z TIME
FRAME...FOLLOWED BY A WIND SHIFT TO THE SOUTHWEST. RAIN AND STORMS
WILL END WITH THE PASSAGE OF THE FRONT. CONDITIONS WILL BE IFR IN
SCATTERED THUNDERSTORMS TONIGHT...OTHERWISE MVFR TO VFR CONDITIONS
ARE FORECAST THROUGH THE PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY UNTIL NOON CST WEDNESDAY FOR KYZ001>006.

     WIND ADVISORY UNTIL 3 PM CST WEDNESDAY FOR KYZ007>022.

MO...WIND ADVISORY UNTIL NOON CST WEDNESDAY FOR MOZ076-086-087-100-
     107>112-114.

IL...WIND ADVISORY UNTIL NOON CST WEDNESDAY FOR ILZ075-076-080>082-
     084>086-088>090-092>094.

     WIND ADVISORY UNTIL 3 PM CST WEDNESDAY FOR ILZ077-078-083-087-
     091.

IN...WIND ADVISORY UNTIL 3 PM CST WEDNESDAY FOR INZ081-082-085>088.

&&

SHORT TERM...MY
LONG TERM....GM
AVIATION...GM/MY
Hazardous weather outlook, Jan 29, 7:53 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
753 PM CST TUE JAN 29 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-310200-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
753 PM CST TUE JAN 29 2013

...SIGNIFICANT SEVERE WEATHER OUTBREAK TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 1 AM FOR SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...AND FAR WESTERN KENTUCKY.
ADDITIONAL WATCHES MAY BE REQUIRED LATER TONIGHT FURTHER EAST. A
LINE OF THUNDERSTORMS OVER SOUTHEAST MISSOURI WILL ACCELERATE
EASTWARD ACROSS SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND
SOUTHWEST INDIANA.

THIS LINE OF STORMS HAS THE POTENTIAL TO PRODUCE WIDESPREAD
DAMAGING WINDS AND ISOLATED TORNADOES. HEAVY RAINFALL MAY CAUSE
ISOLATED FLOODING OF POOR DRAINAGE AREAS.

STRONG SOUTHERLY WINDS IN ADVANCE OF THE STORMS MAY GUST TO 45
MPH AT TIMES. A WIND ADVISORY IS IN EFFECT. REFER TO THE WIND
ADVISORY PRODUCT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WIND ADVISORY REMAINS IN EFFECT FOR MUCH OF WEDNESDAY. WEST
WINDS BEHIND THE FRONT MAY GUST TO AROUND 40 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN REQUESTED IN THE TORNADO WATCH
AREA. SPOTTER ACTIVATION WILL LIKELY BE REQUESTED ELSEWHERE TONIGHT.

MY

In the hours before

Local storm report, Jan 29, 9:09 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
909 PM CST TUE JAN 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     TSTM WND DMG     PUXICO                  36.95N 90.16W
01/29/2013                   STODDARD           MO   LAW ENFORCEMENT

            TREE DOWN.

&&

SMITTY
Local storm report, Jan 29, 9:17 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
917 PM CST TUE JAN 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     FUNNEL CLOUD     8 E DEXTER              36.79N 89.82W
01/29/2013                   STODDARD           MO   LAW ENFORCEMENT

            REPORTED BY OFF-DUTY DEPUTY

&&

SMITTY
Local storm report, Jan 29, 9:27 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
927 PM CST TUE JAN 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     NON-TSTM WND DMG CAPE GIRARDEAU          37.31N 89.55W
01/29/2013                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            SEMI AND TRAILER OVERTURNED DUE TO STRAIGHT LINE WINDS
            ALONG HIGHWAY 25.

&&

SMITTY
Local storm report, Jan 29, 9:30 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
930 PM CST TUE JAN 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     FUNNEL CLOUD     3 W CAPE GIRARDEAU      37.31N 89.60W
01/29/2013                   CAPE GIRARDEAU     MO   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED NEAR EXIT 99 ALONG INTERSTATE 55.

&&

SMITTY
Local storm report, Jan 29, 9:31 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
931 PM CST TUE JAN 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     CAPE GIRARDEAU          37.31N 89.55W
01/29/2013                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            SEMI AND TRAILER OVERTURNED DUE TO STRAIGHT LINE WINDS
            ALONG HIGHWAY 25.

&&

SMITTY
Local storm report, Jan 29, 9:34 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
934 PM CST TUE JAN 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     NON-TSTM WND DMG PADUCAH                 37.07N 88.64W
01/29/2013                   MCCRACKEN          KY   TRAINED SPOTTER

            TREE LIMBS DOWN NEAR DOWNTOWN PADUCAH. WINDS MEASURED AT
            39 MPH AT BARKLEY AIRPORT ASOS.

&&

SMITTY

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 00:00Z

3.6 hours before the tornado, 246 km from the path. January 30, 2013.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2013-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 160 joules per kilogram, CIN -22, lifted condensation level 515 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2013-01-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 408 square meters per square second, 0 to 6 km bulk shear 76 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-22 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
76 kt
0-1 km bulk shear
43 kt
0-1 km storm-relative helicity
408 m²/s²
0-3 km storm-relative helicity
431 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 12:00Z

8.4 hours after it, 246 km from the path. January 30, 2013.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2013-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -82395, lifted condensation level 441 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2013-01-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 216 square meters per square second, 0 to 6 km bulk shear 119 knots.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-82395 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
441 m above ground
0-6 km bulk shear
119 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.7 K/km

Open this sounding in Storm Lab

The surface observations

Carbondale/Murph (MDH), 25 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
01:52 UTC6659170° 21 kt28998-RA
02:52 UTC6859170° 21 kt31995.3
03:20 UTC69.859170° 24 kt38994.9VCTS -RA
03:31 UTC5953.6260° 14 kt55999+TSRA
03:34 UTC57.253.6230° 16 kt55999.7+TSRA BR
03:37 UTC55.453.6270° 18 kt351000+TSRA BR
03:44 UTC55.453.6300° 11 kt26999.7+TSRA BR
03:47 UTC55.453.6300° 17 kt23999.3+TSRA BR
03:52 UTC5653310° 18 kt24999.3+TSRA BR
03:57 UTC55.453.6330° 21 kt29999.3+TSRA BR
04:05 UTC55.451.8320° 16 kt29999.7+TSRA BR
04:12 UTC55.451.8320° 14 kt231000TSRA BR
04:25 UTC55.451.8320° 11 kt191000.7VCTS RA BR
04:45 UTC55.451.8330° 9 kt1000RA BR
04:52 UTC5552350° 4 kt141000.3+RA BR

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Paducah radar (KPAH), 105 km away, was scanning. The volume nearest the touchdown began at 03:39 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
02:55 UTCTSTM WND DMGSteelevilleRandolph, ILTWO TRACTOR TRAILERS BLOWN DOWN
03:20 UTCTSTM WND DMGMurphysboroJackson, ILTRAILER WAS THROWN INTO ANOTHER TRAILER. ONE OF THE TRAILERS WAS DESTROYED. A DOUBLE WIDE MOBILE HOME HAD MAJOR DAMAGE.
03:25 UTCTSTM WND GST 63CarbondaleJackson, ILCORRECTION TO TIME OF EVENT
03:35 UTCTSTM WND GST 59Mount VernonJefferson, IL
03:40 UTCTSTM WND DMGWoodlawnJefferson, ILCARPORT AND AWNING RECEIVED MODERATE DAMAGE.
03:43 UTCTSTM WND DMG2 Nw HerrinWilliamson, ILDAMAGE TO RADIO ANTENNAS.
03:44 UTCTSTM WND DMGPinckneyvillePerry, ILPOWER POLES ACROSS HWY 154 WEST OF CONANT ROAD.
03:44 UTCTSTM WND GST 60MurphysboroJackson, ILREPORTED NEAR THE AIRPORT.
03:45 UTCTSTM WND DMGBentonFranklin, ILJUST WEST OF BENTON ON REND CITY RD AND 1 MI NORTH OF RT. 14...THERE WAS AN OVERTURNED CAMPER AND SHINGLE DAMAGE TO A HOME. SEVERAL TREES DOWN. MOBILE OFFICE BUILDING THROWN OVER ON ITS SIDE.
03:46 UTCTSTM WND GST 63CarbondaleJackson, IL
03:51 UTCTSTM WND GST 70West FrankfortFranklin, IL
03:52 UTCTSTM WND GST 513 Ne Mount VernonJefferson, IL
03:55 UTCTSTM WND GST 70HerrinWilliamson, ILNUMEROUS TREE LIMBS DOWN.
04:00 UTCTSTM WND DMG1 S Wayne CityWayne, ILSEVERAL LARGE TREES UPROOTED, TWO 20 INCH DIAMETER TREES SNAPPED OFF 3 FEET ABOVE THE GROUND.
04:00 UTCTSTM WND DMG3 W Creal SpringsWilliamson, IL1/3 OF ROOF DECKING BLOWN OFF A MOBILE HOME.
04:09 UTCTSTM WND GST 705 S West FrankfortWilliamson, IL
04:10 UTCTSTM WND DMG4 S HudgensWilliamson, ILLATE REPORT...ONE HOME HAD ALMOST ENTIRE ROOF RIPPED OFF. 20 FOOT METAL POLE SNAPPED IN HALF AND BLOWN INTO NEIGHBORS YARD. NEARBY HOME HAD WINDOWS BLOWN OUT. SOME TREES SNAPPED WITH SOME DEBRIS WRAPPED AROUND A FEW. DAM
04:16 UTCTORNADOGalatiaSaline, IL*** 2 INJ *** EF-2 TORNADO. DAMAGE TO HOMES, ONE WITH SIGNIFICANT DAMAGE. ONE PERSON TRAPPED IN A MOBILE HOME INJURED WHEN TREE FELL ON HOME. VERY LARGE TREES SNAPPED OFF AND UPROOTED.
04:20 UTCTSTM WND DMGGalatiaSaline, IL*** 1 INJ *** NUMEROUS TREES DOWN WITHIN THE COMMUNITY. ONE PERSON INJURED. REPORTED BY SALINE COUNTY 911.
04:33 UTCTSTM WND DMGDe SotoJackson, ILTREES DOWN NEAR THE COMMUNITY ALONG THE JACKSON AND WILLIAMSON COUNTY LINE.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2013 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of January 29, 2013

20 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
January 296:48 AM CSTEF1Logan, OK1.140$200,000
January 2911:00 AM CSTEF1Cedar, MO2.7200$100,000
January 2911:15 AM CSTEF1St. Clair, MO8.6400$225,000
January 292:55 PM CSTEF2Crawford, OK to AR9.0700$20,000
January 293:14 PM CSTEF1Warren, MO1.240
January 293:34 PM CSTEF1Washington, AR4.2400$500,000
January 293:36 PM CSTEF0Lincoln, MO1.730
January 293:57 PM CSTEF1Madison, AR2.0350$250,000
January 296:15 PM CSTEF0Wood, TX0.2325$5,000
January 296:48 PM CSTEF0Bolivar, MS0.550$5,000
January 298:01 PM CSTEF0Pulaski, AR5.350$10,000
January 298:14 PM CSTEF1Ripley, MO0.3100$100,000
January 298:45 PM CSTEF2Butler, MO3.4100$60,000
January 298:51 PM CSTEF0Drew, AR3.650$20,000
January 299:13 PM CSTEF1Cape Girardeau, MO5.5100$250,000
January 299:13 PM CSTEF1Cape Girardeau, MO6.8100$80,000
January 299:36 PM CSTEF2West Carroll Parish, LA5.4100$250,000
January 2910:16 PM CSTEF2Saline, IL1.01252$200,000
January 2911:10 PM CSTEF1Bolivar, MS5.5150$175,000
January 2911:36 PM CSTEF0Calloway, KY2.1100$25,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.